Alert archive / Colorado / Freeze Warnings in 2021

Freeze Warning 3, NWS Grand Junction, CO

April 16, 20215 counties in Colorado

NWS Grand Junction, CO issued this freeze warning at Apr 16, 2021, 2:10 PM MDT for 5 counties in Colorado. It took effect at Apr 17, 2021, 12:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2021, 2:10 PM MDT (20:10 UTC)
In effect from
Apr 17, 2021, 12:00 AM MDT
Expired
Apr 17, 2021, 6:09 AM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montrose County, CO

The radar

The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WWUS75 KGJT 162010
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
210 PM MDT Fri Apr 16 2021

COZ006-011-171200-
/O.NEW.KGJT.FZ.W.0003.210417T0600Z-210417T1400Z/
/O.NEW.KGJT.FZ.A.0004.210418T0600Z-210418T1400Z/
Grand Valley-Central Gunnison and Uncompahgre River Basin-
Including the cities of Grand Junction, Fruita, Palisade, 
Montrose, Hotchkiss, and Delta
210 PM MDT Fri Apr 16 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For sub-freezing temperatures as low as 28 possible.

* WHERE...Grand Valley and Central Gunnison and Uncompahgre 
  River Basin.

* WHEN...For the Freeze Warning, from midnight tonight to 8 AM 
  MDT Saturday. For the Freeze Watch, from late Saturday night 
  through Sunday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
2 follow-up statements
646 
WWUS75 KGJT 170939
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
339 AM MDT Sat Apr 17 2021

COZ006-011-171745-
/O.UPG.KGJT.FZ.A.0004.210418T0600Z-210418T1400Z/
/O.NEW.KGJT.FZ.W.0004.210418T0600Z-210418T1400Z/
/O.CON.KGJT.FZ.W.0003.000000T0000Z-210417T1400Z/
Grand Valley-Central Gunnison and Uncompahgre River Basin-
Including the cities of Grand Junction, Fruita, Palisade, 
Montrose, Hotchkiss, and Delta
339 AM MDT Sat Apr 17 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM MDT
SUNDAY...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 30. For the second Freeze Warning, sub-freezing 
  temperatures as low as 27 expected.

* WHERE...Grand Valley and Central Gunnison and Uncompahgre 
  River Basin.

* WHEN...For the first Freeze Warning, until 8 AM MDT this 
  morning. For the second Freeze Warning, from midnight tonight 
  to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt
182 
WWUS75 KGJT 171209
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
609 AM MDT Sat Apr 17 2021

COZ006-011-172300-
/O.CAN.KGJT.FZ.W.0003.000000T0000Z-210417T1400Z/
/O.CON.KGJT.FZ.W.0004.210418T0600Z-210418T1400Z/
Grand Valley-Central Gunnison and Uncompahgre River Basin-
Including the cities of Grand Junction, Fruita, Palisade, 
Montrose, Hotchkiss, and Delta
609 AM MDT Sat Apr 17 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Grand Valley and Central Gunnison and Uncompahgre 
  River Basin.

* WHEN...From midnight tonight to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/gjt

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 16, 11:42 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 11:42 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Fri Apr 16 2021

.SHORT TERM...(Today through Saturday)
Issued at 406 AM MDT Fri Apr 16 2021

Moisture continued to wrap around the area of low pressure across
Moab into southwest Colorado early this morning as the low moves
into the central Plains by sunrise. Roads remain wet at this time
limiting road impacts. Some snow showers linger across the divide
with light rates as intensity wanes. Expect a relative downturn
this morning before showers redevelop over the high terrain this
afternoon as lapse rates steepen towards 9C/km and another
shortwave moves down the Front Range in northerly flow. Despite
the convective nature of showers today, coverage will be much less
than yesterday with isolated to scattered coverage over the
western Colorado high terrain. Anticipate roughly 2 to 5 inches of
additional snow with milder daytime temperatures and higher sun
angle to limit road impacts as roads likely remain wet. Aside from
the western Colorado high country, the rest of the western slope
will see drier conditions today with temperatures still around 10
degrees below normal.

The main trough that has been hanging over much of the central and
eastern parts of the country will try to pinch off a low over the
Four Corners area by Saturday as this western extent gets squeezed
underneath a ridge of high pressure trying to build out west along
the eastern Pacific coast. This will form somewhat of a pseudo
rex block that will be relatively short-lived as a stronger piece
of energy drives squashes this ridge by Sunday and pushes the
cutoff low south into Arizona. In the meantime, this 24 hour
period Saturday morning through Sunday morning could be quite
interesting as a convergence boundary forms over the San Juan
mountains beginning Saturday morning through Saturday evening with
north flow against the northwest San Juans and southerly flow
against the southwest San Juans. This will provide enough forcing
for ascent, in combination with steep lapse rates, to potentially
lead to decent snowfall over the San Juan mountains. The models
have backed off somewhat on the QPF compared to yesterday, but
still indicate potentially 4 to 8 inches of snow during this 24
hour period. The best snowfall looks to fall during the afternoon
on Saturday, which could limit impacts to roads. Would like to
wait another run or two to see if highlights might be needed but
will hold off for now. Showers may extend up into the central
divide mountains, but aside from that, the northwestern half of
the forecast area looks to remain partly sunny and dry for
Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 406 AM MDT Fri Apr 16 2021

Temperatures Saturday night in the wake of Saturday's system look
to dip below freezing for some of the lower elevations where
vegetation remains susceptible to freezing temperatures. Will have
to keep an eye on the latest guidance to see if any Freeze Watch
may be needed. Cloud cover could hang around though, especially
for the Montrose area, which could limit how widespread the
freezing temperatures are. Sunday still looks like a transitional
day, and temperatures will rebound 5 to 10 degrees warmer, in the
wake of Saturday's system. However, moisture returns Monday as
the next system along the wave train dives south across the
Intermountain West. Another cold front will drive across the
region, with precipitation spreading south along the boundary
throughout the day. Models tend to diverge beyond Monday, with
regard to available moisture and QPF totals. However, dynamic
models and cluster analyses continue to tell a similar story:
Ridging along the eastern Pacific and a deep low over Hudson Bay.
On a local scale, not much has changed in the long term. We'll
remain sandwiched between dominate systems to our west and east,
with pulses of energy returning periods of unsettled weather
through the end of the week. Temperatures will remain about 5
degrees below normal on Sunday through early next week with a
return to near or slightly above normal levels by mid to late
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1120 AM MDT Fri Apr 16 2021

Lingering low clouds have continued to lock KASE, KEGE, and KHDN
under ILS breakpoints this morning. Don't anticipate much clearing
this afternoon for central mountain TAF sites. Light upper level
winds will allow low clouds to slosh around the higher terrain
over KEGE and KASE, so pessimistic forecast has ceilings for
these sites kept a touch lower. Scattered mountain showers
developing this afternoon along the Divide may also dip KHDN and
KGUC back down to ILS breakpoints at times. Otherwise, anticipate
VFR conditions for remaining sites through the night. The next
system will return snow showers to the San Juans Saturday morning,
dipping ceilings below ILS breakpoints for KDRO and KTEX.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA/ERW
AVIATION...TGJT
Hazardous weather outlook, Apr 16, 4:16 AM MDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
416 AM MDT Fri Apr 16 2021

COZ001>014-017>023-UTZ022>025-027>029-171030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Fri Apr 16 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Light snow showers will linger across the divide this morning with
scattered showers and isolated thunderstorms redeveloping over
the higher terrain this afternoon, favoring central and southern
divide mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of moderate snow is possible over the San Juans Saturday
as a disturbance moves through. Generally cool and unsettled
weather will prevail through the rest of the week as a series of
disturbances passes through. This will lead to periodic mountain
snow, mainly above 8500 feet. At this time, with exception of
Saturday, snowfall rates are projected to be low and as a result,
minor impacts are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:10 PM MDTFreeze WatchGJTDelta, Garfield, Gunnison, Mesa, Montrose13 hr
Apr 16, 2:16 PM MDTWinter Weather AdvisoryGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more31 hr

Nearby

Freeze Warnings in Colorado, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.